Prostaglandins may cause hyperresponsiveness to bronchoconstrictor agents in the lung and hyperalgesia in the skin. Increased airway concentration of both prostaglandins and bradykinin has been suggested as the possible cause of the increased cough sensitivity sometimes found in patients with cough associated with taking drugs that inhibit angiotensin-converting enzyme. We have therefore investigated the effect of prostaglandin E2 (PGE2), bradykinin (BK), histamine (H), and citric acid (C) on capsaicin-induced cough and increase in respiratory resistance (Rrs). Capsaicin-induced changes in Rrs and dose-cough response were measured before and after inhaling 0.76 mumol of PGE2, BK, H, and C. All the test substances caused cough, which was subject to tachyphylaxis, but no significant change in Rrs. Neither BK, H, nor C altered the capsaicin cough or Rrs response. However, PGE2 significantly increased both responses to capsaicin, the geometric mean (95% Cl) for the dose of capsaicin causing 5 or more coughs being 16.2 (14.3 to 18.3) nmol before and 4.4 (2.4 to 7.9) nmol after PGE2 (p less than 0.05). The percent increase (95% Cl) in Rrs after capsaicin was 20 (16.5 to 23.5)% before and 37.2 (32.2 to 43.2)% after PGE2 (p less than 0.05). The results suggest that the cough reflex will be increased in the presence of PGE2 in the airway.